Reducing Lows on the Playing Field

This entry was posted in Children with Diabetes, Diabetes Day2Day, Exercise, Exercise Tips and tagged , , . Bookmark the permalink.

This question is answered by the Joslin Pediatrics team. 

Q: I play on a summer soccer team and lately I have had to sit on the bench for almost half of practice because I am low. Please help!

A: Oh no! Let’s talk about some ways to reduce those lows. Low blood glucose (hypoglycemia) can be caused by too much insulin, too little food, or too much exercise without sufficient planning.

First, check your blood glucose before any activity. One way to reduce your risk of hypoglycemia is to reduce the amount of insulin before the activity. If you use an insulin pump, try running a temporary basal rate for 30-90 minutes before practice. If you use injections, consider cutting your insulin to carbohydrate ratio in half for meals or snacks 1-2 hours before exercising.

Try having a snack before practice. Make sure you have an extra 15 grams of carbohydrate for every 30 minutes of exercise. Consider adding some fat and protein to the snack to help keep your blood glucose steady throughout the entire practice.

Do you ever go low again a few hours after practice? That can happen too—it is called the “lag effect” of exercise and it happens because your muscles need to replenish their energy stores after exercise. Be sure to check your blood glucose frequently after activity and try to have a bedtime snack with carbohydrates, fat, and protein to reduce the risk of hypoglycemia overnight.

You may want to reduce your insulin dose after practice by running a temporary basal rate or reducing your carbohydrate ratio. Consider using a pump basal rate (for pump users) at bedtime with a 20% decrease for 6 hours.

Talk to your nurse or doctor if you have questions about how to adjust your plan for exercise and consider meeting with one of our exercise physiologists at Joslin.

To find out more about Joslin’s Pediatrics department, visit joslin.org/kids

2 Responses to Reducing Lows on the Playing Field

  1. Sybil Kramer says:

    Great advice. So many people disconnect their pump before a long endurance exercise rather than lowering the rate. The lows that occur after exercise often come as a surprise. It is so important to keep testing and adjusting as individual reactions can vary as can an individual’s reaction to the same exercise.

  2. Alex Bodensieck says:

    I use to play soccer with my pump on and lowered my basal rate a bit while playing. When I got older the activity level seemed to increase, I would take my pump off and play the soccer game or tennis match with it off. At any opportunity I would check my sugar, between change overs in tennis or while being subbed or half time during soccer games. I’ve checked my blood sugar 10 times in one tennis match but there’s no way I’d remain competitive with my blood sugar low or high. What worked the best for me was to drink gatorade diluted with water 50/50 and food with a ton of protein before a game or match.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>